New Jersey, 2013Flood in New Jersey, March 12, 2013
March 12, 2013 · NWS PHI · 1 event in 1 county or zone
A slow moving cold front with waves of low pressure along it caused rain, heavy at times, to fall across northwest New Jersey on the 12th into the late afternoon. 0 inches with lesser amounts elsewhere across the state.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving cold front with waves of low pressure along it caused rain, heavy at times, to fall across northwest New Jersey on the 12th into the late afternoon. Event precipitation totals averaged 1.5 to around 2.0 inches with lesser amounts elsewhere across the state. This rain caused poor drainage flooding as well as isolated river flooding. The rain started around 3 a.m. EDT on the 12th, fell at its heaviest during the late morning into the early afternoon and ended during the late afternoon on the 12th as the slow moving cold front cleared the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Mar 12, 3:10 PM EST, 40 minutes earlier.
Area forecast discussion, Mar 12, 3:10 PM EST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
410 PM EDT TUE MAR 12 2013
.SYNOPSIS...
A SLOW MOVING COLD FRONT WILL MOVE OFFSHORE THIS EVENING. A
SECONDARY COLD FRONT WILL THEN PASS THROUGH THE REGION BY
WEDNESDAY EVENING. A LARGE AREA OF HIGH PRESSURE WILL THEN BUILD
IN TO THE AREA FOR WEDNESDAY NIGHT THROUGH FRIDAY. ANOTHER COLD
FRONT WILL MOVE IN FROM THE NORTHWEST ON SATURDAY, FOLLOWED BY
HIGH PRESSURE ON SUNDAY. ANOTHER LOW PRESSURE SYSTEM FROM THE
CENTRAL PLAINS SHOULD BE APPROACHING THE AREA EARLY NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
THE COLD FRONT APPEARS TO BE ENTERING WESTERN NJ AS OF 1900Z AND
WILL CONTINUE EASTWARD ACROSS THE STATE FOR THE NEXT 2-3 HOURS.
SFC WAVE NOW OVER NJ WILL MOVE NWD INTO NY WHICH WILL HELP PUSH
THE FRONT THRU. PRECIP SHOULD END RAPIDLY BEHIND THE FRONT LATE
THIS AFTN AND SKIES SHOULD BECOME PARTLY TO MOSTLY CLEAR AS DRIER
AIR MOVES IN ON NW WINDS BEHIND THE FRONT. THE WINDS WILL CONTINUE
OVERNIGHT WHICH WILL KEEP TEMPS FROM FALLING TOO MUCH AND SHOULD
PREVENT ANY FOG FROM FORMING.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
WEDNESDAY SHOULD START OUT MOSTLY CLEAR BUT AND UPPER-LEVEL TROF AND
THERMAL TROF WILL BE MOVING THROUGH IN THE AFTERNOON. THIS WILL
BRING SOME INSTBY AND CHC FOR SHOWERS. HIGHS IN THE UPPER 40S TO
LOWER 50S SHOULD BE TOO WARM FOR SNOW...EXCEPT POSSIBLY IN THE
HIGHER ELEVATIONS OF THE POCONOS WHERE MAXT IS FCST TO BE NEAR 40.
WENT WITH THE COOLER NAM-BASED GUIDANCE FOR MAXT GIVEN THE
EXPECTATION OF CLOUDS AND SCATTERED PRECIP.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
A SECONDARY CDFNT WILL CROSS THE REGION WED NIGHT AND AT THIS
POINT LOOKS LIKE AS IF IT SHOULD COME THROUGH MOSTLY OR COMPLETELY
DRY. THE BEST CHANCE FOR ANY PRECIP WOULD BE IN THE NRN AND WRN
AREAS. THEN HIGH PRESSURE BUILDS IN BEHIND THIS FRONT AND
DEPARTING LOW OVER THE CANADIAN MARITIMES FOR WED NIGHT THRU FRI.
SO EXPECT DRY AND PLEASANT WX. HOWEVER, THERE WILL BE A DECENT
PGRAD BETWEEN THE FRONT/DEPARTING LOW AND THE BUILDING HIGH WHICH
WILL CREATE A GOOD NWLY FLOW OVER THE REGION BEGINNING WED NIGHT
AND CONTINUING INTO THU BEFORE DECREASING THU NIGHT. A WINDY DAY
IS IN STORE FOR THU.
AN AREA OF LOW PRESSURE WILL MOVE ACRS THE OH VLY FRI NIGHT AND
ACRS THE REGION ON SAT BRINGING A CDFNT THRU THE AREA AS WELL. THE
GFS HAS SLOWED THE TIMING OF THIS SYS DOWN. HOWEVER, AS IS OFTEN
THE CASE THIS TIME OF YEAR, ANY PRECIP THAT DEVELOPS BEFORE
SUNRISE WILL BE OF THE WINTRY VARIETY WITH A CHANGEOVER TO RAIN IN
MOST AREAS AFTER SUNRISE. OVERALL QPF VALUES WITH THIS SYS REMAIN
GENLY LOW.
SHORT-LIVED HIGH PRESSURE THEN BUILDS IN BEHIND THIS FROPA SAT
NIGHT THRU SUN. THEN, ANOTHER AREA OF LOW PRESSURE WILL APPROACH
THE REGION FOR MONDAY INTO EARLY NEXT WEEK. THERE IS STILL QUITE A
BIT OF DISAGREEMENT IN THE MDLS WRT TO THIS. THE CMC IS SIMILAR TO
YESTERDAYS GFS WITH A LOW COMING MORE FROM THE W. THE 12/12 GFS
NOW KEEPS THE LOW TO THE S AND WOULD KEEP THE PRECIP MAINLY OVER
SRN AREAS. THE ECMWF IS FASTER AND EVEN BRINGS SOME PRECIP IN SUN
AFTN/NIGHT AND IS FURTHER N, MUCH LIKE THE MDL CONSENSUS SOLNS
YESTERDAY. IT THEN RAMPS THINGS UP AS WE GET INTO MON. SO, FOR
NOW, WITH ALL THE UNCERTAINTY, WILL NOT MAKE ANY MAJOR CHANGES TO
THESE PDS, JUST SOME MINOR ADJUSTMENTS.
SO CLEARLY CONFIDENCE IS LOW ATTM ON THE EXACT DETAILS OF THIS
SYS, BUT EARLY NEXT WEEK COULD BE QUITE ACTIVE ACRS THE REGION.
TEMPS LOOK TO BE AOB NRML THRU THE PD.
&&
.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.
IT LOOKS LIKE THE COLD FRONT WILL HAVE MOVED THROUGH THE LOWER DEL
VLY AS OF 2000Z/400PM RESULTING IN WSHIFT TO THE WNW. THE FRONT WILL
CONTINUE MOVING QUICKLY EWD AND SHOULD CLEAR MIV AND ACY IN THE NEXT
2-3 HOURS AT MOST. RAIN AND SHOWERS WILL END RAPIDLY BEHIND THE FRONT
ALONG WITH THE WIND SHIFT. WINDS WILL BE GUSTY FOR A COUPLE OF HOURS
BEHIND THE FRONT BUT SHOULD DIMINISH SOME BY EVENING. NW WINDS AT 5
TO 10 KT SHOULD CONTINUE OVERNIGHT WHICH WILL SHOULD PREVENT ANY FOG
FROM FORMING.
VFR CONDS SHOULD PREVAIL ON WEDNESDAY WITH WNW WINDS AROUND 10 KT.
SOME SCT SHOWERS ARE EXPECTED IN THE AFTN AS A COLD TROF ALOFT
PASSES BY. SOME BRIEF MVFR CONDS ARE POSSIBLE WITH THE SHOWERS.
OUTLOOK...
WED NIGHT...MAINLY VFR. HIGH CONFIDENCE.
THU...VFR WITH GUSTY NORTHWEST WINDS POSSIBLY EXCEEDING 30 KTS. MDT
CONFIDENCE.
THU NGT AND FRI...VFR. HIGH CONFIDENCE. WINDS WILL DIMINISH.
FRI NIGHT AND SAT...LOWERING TO MVFR AND POSSIBLY IFR IN CIGS AND
VSBYS. SOME WINTRY PRECIPITATION POSSIBLE I95 CORRIDOR AIRPORTS
NORTHWEST. WINDS COULD BECOME GUSTY LATER SATURDAY. LOW TO MDT
CONFIDENCE.
&&
.MARINE...
A COLD FRONT WILL CROSS THE NJ/DE COASTAL WATERS EARLY THIS EVENING
AND SLY WINDS WILL SHIFT TO THE NW BY AROUND 8 PM. PRECIP WILL ALSO
BE ENDING WITH THE FRONTAL PASSAGE. WINDS WILL DIE DOWN OVERNIGHT
BUT SEAS ARE FCST TO REMAIN SMWHT HIGH OVERNIGHT AND THUS THE SCA IS
CONTINUED. GENLY LIGHT WEST WINDS AND GRADUALLY DIMINISHING SEAS WILL
PREVAIL FOR WEDNESDAY AS THE FRONTAL SYSTEM AND ASSOCD LOW PRES
MOVES FARTHER AWAY FROM THE AREA.
OUTLOOK... SEAS AND WIND WILL INCREASE AT THE START OF THE OUTLOOK
PD DUE TO STRONG NWLY FLOW AND A TIGHT PGRAD BETWEEN BUILDING HIGH
PRESSURE AND A DEPARTING LOW/CDFNT AND CAA. MARINE FLAGS WILL BE
NEEDED FOR A PORTION OF THE WED NIGHT THU/FRI TIME PD. THE MOST
LIKELY TIME WILL BE ON THU. SCA LOOKS LIKELY AND GALES PSBL. WIND AND
SEAS SHOULD THEN FALL BELOW SMALL CRAFT ADVISORY CRITERIA FRIDAY
AND FRIDAY NIGHT. THEY MIGHT REACH IT AGAIN FOLLOWING THE COLD
FRONTAL PASSAGE LATER ON SATURDAY, HOWEVER, CONFIDENCE IS MUCH
LOWER DUE TO THE WEAKER NATURE OF THIS FRONT.
&&
.HYDROLOGY...
A FEW SMALL STREAMS WERE RISING RAPIDLY INCLUDING THE PERKIOMEN AT
EAST GREENVILLE PA AND THE SPRUCE AT GARDNER IN NW NJ BUT OTHER
THAN THE POOR DRAINAGE FLOOD ADVISORY IN THE POCONOS WHERE 2 INCHES
OF RAIN HAS FALLEN...NO OTHER WARNINGS OR ADVISORIES ARE POSTED.
THE NOWCASTS HAS WORDS ABOUT POOR DRAINAGE STREET FLOODING
ELSEWHERE NEAR AND WEST OF I95.
IT LOOKS LIKE THE WORST HAS OCCURRED IN TERMS OF RAINFALL.
STORM TOTAL AMOUNTS AS OF 2 PM...
BELTZVILLE LAKE CARBON COUNTY 2.17
KRESGEVILLE MONROE COUNTY 2.12
LEHIGHTON CARBON COUNTY 1.93
SAYLORSVILLE MONROE COUNTY 1.89
SCHENECKSVILLE IN LEHIGH COUNTY 1.77
PACKER TOWNSHIP CARBON COUNTY 1.73
WALNUTPORT NORTHAMPTON COUNTY 1.64
BLAKESLEE CARBON COUNTY 1.62
HAMBURG BERKS COUNTY 1.60
READING BERKS COUNTY 1.51
BETHLEHEM LEHIGH COUNTY 1.50
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 AM EDT WEDNESDAY FOR ANZ450>455.
SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR ANZ430-
431.
&&
SYNOPSIS...NIERENBERG
NEAR TERM...AMC
SHORT TERM...AMC
LONG TERM...NIERENBERG
AVIATION...AMC/NIERENBERG
MARINE...AMC/NIERENBERG
HYDROLOGY...DRAGHazardous weather outlook, Mar 12, 3:11 PM EST, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
411 PM EDT TUE MAR 12 2013
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-132015-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-
WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
411 PM EDT TUE MAR 12 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ430-431-450>455-132015-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
411 PM EDT TUE MAR 12 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Flood, Hunterdon
- When
- March 12, 3:50 PM EST to 6:50 PM EST
- Where
- Hunterdon County, 0.62 mi ESE of Copper Hill to 0.53 mi SSW of Reaville
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 40.477, -74.839
The Neshanic River at Reaville was above its 5 foot flood stage from 450 p.m. EDT through 750 p.m. EDT on the12th. It crested at 5.37 feet at 6 p.m. EDT. Event precipitation totals included 1.64 inches in Holland Township, 1.39 inches in Bethlehem Township, 1.23 inches in Clinton, 1.20 inches in Stockton and 1.14 inches in Flemington.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lake-Effect Snow and Winter Weather in Michigan, March 12 to 13, 20136 events
- Drought in Texas, March 12 to 31, 20133 events
- High Wind in Alaska, March 12 to 13, 201382 kt wind · 3 events
- Drought in Texas, March 12 to 31, 20131 event
- Winter Storm in Alaska, March 12, 20131 event
- Lake-Effect Snow in Wisconsin, March 12 to 13, 20131 event
- Flood in Pennsylvania, March 12, 20131 event
- High Wind in Hawaii, March 12 to 17, 2013101 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 439482.